Arkansas, 2014

Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014

May 8 to 9, 2014 · NWS LZK · 4 events in 3 counties and zones

An area of low pressure moving across Arkansas triggered thunderstorms in the state on the 8th. Flash flooding occurred in parts of western Arkansas during the evening of the 8th, and a weak tornado occurred near Russellville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An area of low pressure moving across Arkansas triggered thunderstorms in the state on the 8th. Flash flooding occurred in parts of western Arkansas during the evening of the 8th, and a weak tornado occurred near Russellville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 8, 2:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 8, 2:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
302 PM CDT THU MAY 8 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

SHOWERS AND THUNDERSTORMS BEGINNING TO MOVE INTO WESTERN ARKANSAS.
BASED ON OBSERVATIONS ACROSS TEXAS AND OKLAHOMA...RAINFALL RATES OF
OVER ONE INCH PER HOUR HAVE REPORTED. WITH HIGH MOISTURE CONTENT
ACROSS THE REGION...AND A JET MOVING THROUGH THE ARE TONIGHT...THERE
IS A CONCERN FOR LOCALLY HEAVY RAINFALL THROUGH THE EVENING AND
OVERNIGHT HOURS. THIS WILL BE ESPECIALLY TRUE ACROSS THE HIGHER
TERRAIN OF THE WEST AND SOUTHWEST...WHERE RUNOFF PROBLEMS ARE MORE
LIKELY. HAVE ISSUED A FLASH FLOOD WATCH THROUGH THE OVERNIGHT
HOURS...WITH SOME PLACES POSSIBLY RECEIVING OVER 3 INCHES OF
RAINFALL IN A SHORT AMOUNT OF TIME.

AS FAR AS SEVERE POTENTIAL...PARAMETERS ARE NOT IN FAVOR OF A
WIDESPREAD SEVERE WEATHER EVENT. THE MAIN CONCERN...OTHER THAN FLASH
FLOODING...WILL BE DAMAGING WINDS. HOWEVER...INSTABILITY IS LACKING
TODAY WITH THE CLOUD COVER.

AS THE WAVE MOVES THROUGH OVERNIGHT...THERE WILL BE A BRIEF BREAK.
HOWEVER...ANOTHER ROUND OF CONVECTION WILL DEVELOP FRIDAY AS THE
COLD FRONT MOVES THROUGH. THERE REMAINS A SLIGHT RISK ACROSS THE
STATE...BUT AGAIN...NOT EXPECTING A WIDESPREAD EVENT...AS MOISTURE
IS MOVED TO THE EAST FAIRLY QUICKLY.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE SHORT TERM...BUT RAIN
CHANCES WILL BE LIMITED. THIS WEEKEND WILL NOT BE A WASHOUT...AS
THERE WILL BE BREAKS IN THE RAINFALL.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
MEDIUM RANGE MODELS CONTINUE TO ADVERTISE AN AMPLIFIED UPPER PATTERN
HIGHLIGHTED BY A DEEP UPPER TROUGH MOVING THROUGH THE NATIONS MID
SECTION. WHILE BOTH THE ECMWF AND GFS CONTINUE TO ADVERTISE THE
OVERALL SYNOPTIC PATTERN...TIMING DIFFERENCES REMAIN SUBSTANTIAL AND
ONCE AGAIN AT LEAST SOME PRECIPITATION CHANCES IN THE FORECAST
THROUGH EARLY WEDNESDAY ARE NECESSARY.

PERIOD INITIATES WITH RIDGING ALONG THE WEST COAST AND OVER THE
SOUTHEAST CONUS WITH TROUGH EXTENDING FROM THE ROCKIES INTO THE
NORTHERN PLAINS. ENERGY DROPPING DOWN FROM CANADA DEEPENS THE TROUGH
EVEN MORE AS THE ENTIRE PATTERN STARTS TO TRANSLATE EAST. GFS HAS
RAIN OCCURRING OVER THE AREA MONDAY MORNING WHILE THE ECWMF HAS
REALLY NO MENTION OF PRECIPITATION UNTIL TUESDAY AS A COLD FRONT
MOVES ACROSS THE STATE. AGAIN...TIMING DIFFERENCES WITH THIS
BOUNDARY ARE QUITE APPARENT.

WILL HOLD ON TO SOME PRECIP UNTIL THE SLOWER ECMWF FINALLY CLEARS
THE AREA OUT EARLY WEDNESDAY. ONCE THE TROUGH DOES MOVE OUT...A
COOLER AND DRIER AIR MASS WILL RETURN WITH WEST TO NORTHWEST FLOW
ALOFT RETURNING. TEMPERATURES WILL AVERAGE A FEW DEGREES BELOW
NORMAL WITH HIGHS MOSTLY IN THE 70S EXPECTED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CALHOUN-CLARK-
DALLAS-GARLAND-GRANT-HOT SPRING-LOGAN-MONTGOMERY-OUACHITA-PERRY-
PIKE-POLK-SALINE-SCOTT-YELL.

&&

SHORT TERM...58 / LONG TERM...56
Hazardous weather outlook, May 8, 1:45 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT THU MAY 8 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
245 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SLOWLY SPREAD ACROSS THE
STATE THROUGH THE REMAINDER OF THE AFTERNOON WITH RAIN LIKELY JUST
ABOUT EVERYWHERE TONIGHT. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
AND THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BECOME
BRIEFLY SEVERE WITH GUSTY WINDS AND LARGE HAIL THE PRIMARY HAZARD.

OF GREATER CONCERN THROUGH THE NIGHT WILL BE LOCALLY HEAVY RAIN
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. THE AREA MOST LIKELY TO
SEE THE HEAVY RAIN WILL BE OVER PARTS OF SOUTHWEST AND WESTERN
ARKANSAS WHERE A GENERAL ONE TO TWO INCHES OF RAIN IS EXPECTED WITH
LOCALLY HEAVY AMOUNTS OF THREE INCHES POSSIBLE. AS SUCH...A FLASH
FLOOD WATCH IS IN EFFECT FOR THIS REGION THROUGH EARLY FRIDAY
MORNING. THE REMAINDER OF THE FORECAST AREA CAN EXPECT A HALF TO AN
INCH AND A HALF OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY
MORNING...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE STATE. THE
POSSIBILITY OF SOME LARGE HAIL OR DAMAGING WINDS CANNOT BE
DISCOUNTED BUT THE FRONT RESPONSIBLE FOR THIS PRECIPITATION WILL
BE MOVING OFF TO THE EAST DURING THE DAY FRIDAY. AS SUCH THE
THREAT OF POTENTIAL SEVERE WEATHER WILL DIMINISH THROUGH THE DAY.

ANOTHER FRONT WITH ACCOMPANYING SHOWERS AND THUNDERSTORMS WILL
MOVE THROUGH THE STATE ON MONDAY OR TUESDAY. A FEW STORMS WITH
THAT FRONT COULD BE STRONG TO SEVERE AS WELL...THOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, May 8, 1:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
252 PM CDT THU MAY 8 2014

ARZ012-021-082020-
JOHNSON AR-NEWTON AR-
252 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEWTON AND NORTHERN
JOHNSON COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
HUNTSVILLE TO 5 MILES SOUTHWEST OF HORSEHEAD LAKE...AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     WALNUT...
  UPPER BUFFALO WILDERNESS AREA...            ROSETTA...
  MINERAL SPGS REC AREA...                    HORSEHEAD LAKE...
  DEVILS KNOB...        YALE...
  WOLF PEN CAMPGROUND...                      SWAIN...
  SALUS...              OZONE...              OARK...
  NAIL...               MOSSVILLE...          HUNT...
  HIGH BANK...          HAW CREEK FALLS CAMPGROUND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3567 9323 3550 9371 3577 9370 3577 9369
      3577 9352 3588 9353 3589 9351 3595 9350
      3600 9345 3607 9345 3608 9349 3612 9349
      3613 9343
TIME...MOT...LOC 1952Z 222DEG 22KT 3593 9372 3555 9368

224
Special weather statement, May 8, 2:03 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
303 PM CDT THU MAY 8 2014

ARZ021-022-030-037-038-082050-
JOHNSON AR-LOGAN AR-POPE AR-SCOTT AR-YELL AR-
303 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELL...NORTHEASTERN
SCOTT...EXTREME WESTERN POPE...CENTRAL LOGAN AND SOUTHERN JOHNSON
COUNTIES UNTIL 345 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF STONEHOUSE REC AREA...OR 12
MILES SOUTHEAST OF BOONEVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PARIS...              CLARKSVILLE...        WOODLAND...
  TOKALON...            SUBIACO...
  STONEHOUSE REC AREA...                      SPADRA...
  SCRANTON...           MT MAGAZINE...        MAGAZINE...
  LUDWIG LAKE...        LAMAR...              KNOXVILLE...
  HOYT...               HORSEHEAD LAKE...     HOLMAN...
  HINKLE...             HARTMAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 46 AND 67.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3538 9373 3538 9371 3541 9372 3563 9362
      3548 9328 3496 9369 3506 9387
TIME...MOT...LOC 2003Z 213DEG 45KT 3510 9371

56
Special weather statement, May 8, 2:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
354 PM CDT THU MAY 8 2014

ARZ012-013-022-023-031-082140-
CONWAY AR-NEWTON AR-POPE AR-SEARCY AR-VAN BUREN AR-
354 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VAN BUREN...SEARCY...
POPE...SOUTHEASTERN NEWTON AND NORTHERN CONWAY COUNTIES UNTIL 445 PM
CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
MINERAL SPGS REC AREA TO 3 MILES SOUTHWEST OF TARAL TO NEAR MOSLEY...
AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS COULD REACH 40 TO 50 MPH IN ISOLATED AREAS.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...       MARSHALL...           ZACK...
  WOOLUM...             WITTS SPRING...       WATTS...
  TARAL...              SOLO...               SMYRNA...
  ROCKY HILL...         MT EVANS...           MOORE...
  MARSENA...            LONDON...             LAKE DARDANELLE...
  KAY...                JERUSALEM...          IMO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 75 AND 87.

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORMS PASS.

LAT...LON 3606 9261 3569 9242 3545 9253 3522 9315
      3527 9320 3527 9324 3532 9327 3541 9323
      3547 9325 3547 9324 3558 9323 3560 9321
      3560 9317 3573 9316 3573 9319
TIME...MOT...LOC 2053Z 239DEG 42KT 3562 9317 3537 9310
          3523 9319

46

The radar

The Western Arkansas radar (KSRX), 68 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Polk

When
May 8, 5:00 PM CST to May 9, 2:00 AM CST
Where
Polk County, 6 mi W of Rich Mtn to 8 mi WSW of Grannis
Cause
Heavy Rain
Property damage
$425,000
Reported by
Emergency Manager
Coordinates
34.680, -94.456

Excessive rainfall caused severe flash flooding in Polk County. During the afternoon and early evening hours, the Mena airport recorded 6.98 inches of rain in 7 hours. Of that amount, 3.89 inches fell in only two hours during the early evening. The storm total rainfall at the airport was 7.30 inches. More than 40 swift-water rescues became necessary. U.S. 71 was flooded south of Mena, and numerous other roads were barricaded. Some homes and businesses were sandbagged as a precaution, but water did enter a few structures. Numerous county roads and bridges were damaged, including pavement washed off roads, gravel washed away, and bridge approaches washed out. Other large rainfall totals in Polk County were 5.84 inches at Hatfield, 4.50 inches at Bogg Springs, and 3.88 inches at Cove.

Tornado, Pope

When
May 8, 7:44 PM CST to 7:47 PM CST
Where
Pope County, 1.07 mi SE of Taral to 2.36 mi WSW of Gum Log
Rating
EF1
Path length
1.66 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.309, -93.116

An EF1 tornado destroyed a chicken house, which had no chickens in it. Two other chicken houses had minor damage. A mobile home was overturned. Trees and power lines were blown down.

Thunderstorm Wind, Pope

When
May 8, 7:45 PM CST
Where
Pope County, 0.92 mi S of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.267, -93.133

A large tree fell against a house in Russellville, knocking a large hole in one room.

Flash Flood, Scott

When
May 8, 8:00 PM CST to 9:00 PM CST
Where
Scott County, 1.66 mi S of Nella to 1.72 mi SSE of Ritz
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.726, -94.175

U.S. 71 was flooded and impassable in southern Scott County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyThe tornado archive for Arkansas, 2014Warnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506557, 505725, 513053, 506559.